Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 80, NWS St. Louis, MO

May 25, 2022Brown County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 25, 2022, 6:12 PM CDT for Brown County, Illinois. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2022, 6:12 PM CDT (23:12 UTC)
Expired
May 25, 2022, 6:32 PM CDT
In force
20 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Brown County, IL

The radar

The Lincoln radar (KILX), 115 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WUUS53 KLSX 252312
SVRLSX
ILC009-252345-
/O.NEW.KLSX.SV.W.0080.220525T2312Z-220525T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
612 PM CDT Wed May 25 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Brown County in west central Illinois...

* Until 645 PM CDT.

* At 612 PM CDT, a severe thunderstorm was located over Buckhorn,
  moving north at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Mount Sterling around 620 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4010 9070 4009 9070 4008 9067 4005 9068
      4005 9066 4002 9063 4003 9061 4001 9062
      4000 9060 3998 9061 3998 9055 3984 9066
      3985 9092 4011 9091
TIME...MOT...LOC 2312Z 194DEG 39KT 3994 9079 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
2 follow-up statements
639 
WWUS53 KLSX 252321
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
621 PM CDT Wed May 25 2022

ILC009-252345-
/O.CON.KLSX.SV.W.0080.000000T0000Z-220525T2345Z/
Brown IL-
621 PM CDT Wed May 25 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR BROWN COUNTY...

At 620 PM CDT, a severe thunderstorm was located over Mount Sterling,
moving north at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of Brown
County, including the following locations... Coopertown, Mound
Station, Ripley and Versailles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4010 9070 4009 9070 4008 9067 4005 9068
      4005 9066 4002 9063 4003 9061 4001 9062
      4000 9060 3998 9061 3998 9055 3988 9063
      3993 9092 4011 9091
TIME...MOT...LOC 2320Z 192DEG 36KT 4001 9078 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
781 
WWUS53 KLSX 252332
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
632 PM CDT Wed May 25 2022

ILC009-252342-
/O.CAN.KLSX.SV.W.0080.000000T0000Z-220525T2345Z/
Brown IL-
632 PM CDT Wed May 25 2022

...THE SEVERE THUNDERSTORM WARNING FOR BROWN COUNTY IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds are still possible with this
thunderstorm.

LAT...LON 4010 9070 4009 9070 4008 9067 4005 9068
      4005 9066 4002 9063 4003 9061 4001 9062
      4000 9060 3998 9061 3998 9055 3988 9063
      3993 9092 4011 9091
TIME...MOT...LOC 2331Z 194DEG 39KT 4014 9074 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:28 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 25, 2:28 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
228 PM CDT Wed May 25 2022

.SHORT TERM...  (Through Late Thursday Night)
Issued at 226 PM CDT Wed May 25 2022

With breaks developing in the overcast, especially along and east
of the Mississippi River early this afternoon, latest SPC
mesoscale analysis is indicating surface based CAPEs are already
approaching 1000-2000 J/kg as of 19z. So the combination of
sufficient surface based CAPE and modest large scale support as a
shortwave slides east through the region, has lead to the
development of a line of storms over south central Missouri. This
line will move through the forecast area between 19z and 24z.
Also, SPC mesoscale analysis is indicating 0-3km bulk shear of 30
to 35 kts, so this combined with slightly backed surface winds,
could cause a few storms to rotate as they move through the region
this afternoon. As for any hail or damaging winds chances, lapse
rates remain rather minimal and deep layer shear is fairly weak,
so only have a marginal threat of damaging winds and/or hail with
these storms.

Once this activity exits the region early this evening, timing of
additional rounds of showers and storms is still hard to pin down at
this time as the upper level low slowly makes its way through the
forecast area. So just kept the latest NBM solution for POPs
through Thursday night. Overnight lows tonight will be rather
mild, in the mid 50s to mid 60s. Highs on Thursday will be a bit
below normal in the mid 60s to low 70s, then even colder air will
filter in Thursday night with lows in the 50s.

Byrd

.LONG TERM...  (Friday through Next Wednesday)
Issued at 226 PM CDT Wed May 25 2022

The upper level low will finally push to the east of the forecast
area by Friday evening. In the meantime, scattered showers and a
few storms are still possible during the day on Friday, especially
east of Mississippi River. Otherwise, another cool day expected
with highs only in the upper 60s to low 70s, a bit below normal
for this time of year.

Still expect upper level ridging will build in over the region
beginning Saturday. The latest NAEFS/GEFS climatological 850mb
mean values are even higher, closer to 99th percentile on Sunday
and Monday. Thus feel that latest NBM solution for surface
temperatures, especially Sunday through Monday are a tad too low.
Will leave as is for now and keep eye out on future model/ensemble
runs to see if this trend with 850mb temperatures continues with
even warmer temperatures warranted during this period. Beyond
Monday, the latest deterministic and ensemble solutions have
timing differences on an eventual pattern change late next week.
For now dry and warmer conditions will persist through next
Wednesday.

Byrd
&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 630 AM CDT Wed May 25 2022

Low pressure will push into the region over the next 30 hours,
making for a complex aviation forecast. First up, and band of
showers is pushing north through the region is expected to exit
the area late this morning. Meanwhile cigs are a bit all over the
place this morning, with borderline MVFR/IFR conditions at
COU/JEF/UIN and borderline MVFR/VFR conditions in the St. Louis
metro.

On and off showers will continue through the duration of the TAFs,
but by and large, it's difficult to pin down the exact
precipitation timing. The exception is this afternoon, when there
is increasing confidence that a band of showers and embedded
thunderstorms will move northeast through the region. Therefore
I've included a tempo group at most of the terminals to account
for this. Otherwise I've largely left any precipitation out of the
TAFs given low confidence on anything impacting the terminals.

This morning's low cigs will gradually rise, reaching VFR
conditions by this afternoon. Cigs should remain at VFR levels
until this evening when they begin to come back down. I'm not
certain just how low overnight cigs will fall, so I've leaned on a
more optimistic solution given the low bias in recent cig forecasts.

BSH
&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     64  71  56  70 /  70  90  70  30
Quincy          59  68  55  69 /  30  80  60  20
Columbia        57  66  53  72 /  30  90  50  10
Jefferson City  57  66  53  72 /  40  90  50   5
Salem           64  73  56  71 /  90  90  60  50
Farmington      60  69  53  70 /  70  90  50  20

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 25, 2:51 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
251 PM CDT Wed May 25 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
251 PM CDT Wed May 25 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected through tonight.

There is a marginal risk for strong to severe thunderstorms through
early this evening. The main threats are damaging winds to 60 mph and
isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for thunderstorms Thursday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through early this evening.

Byrd

In the hours before

Local storm report, May 25, 4:41 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
441 PM CDT WED MAY 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND GST     1 SSE SAUGET            38.58N 90.16W
05/25/2022  M47 MPH          ST. CLAIR          IL   ASOS

&&

JPG
Local storm report, May 25, 5:33 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
533 PM CDT WED MAY 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND GST     3 E KAMPVILLE           38.85N 90.50W
05/25/2022  M49 MPH          ST. CHARLES        MO   ASOS

            FROM SMARTT FIELD.

&&

JPG
Local storm report, May 25, 5:55 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
555 PM CDT WED MAY 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND GST     2 NE PITTSFIELD         39.64N 90.78W
05/25/2022  M47 MPH          PIKE               IL   AWOS

            KPPQ.

&&

MRM
Local storm report, May 25, 5:57 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
557 PM CDT WED MAY 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     SPANISH LAKE            38.79N 90.21W
05/25/2022                   ST. LOUIS          MO   TRAINED SPOTTER

            SEVERAL 6 TO 12 INCH TREE LIMBS DOWN.

&&

MRM

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:44 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.